Louisiana, 2012

Hail and Damaging Wind in Louisiana, January 17, 2012

January 17, 2012 · NWS SHV · 2 events in 2 counties and zones

Scattered showers and thunderstorms developed across Northeast Texas and North Louisiana during the early morning hours on the 17th, ahead of a strong cold front approaching the region from the northwest. A weak upper level disturbance tracking northeast across the warm sector enhanced instability aloft, such that a few of these storms produced several reports of dime and nickel size hail across…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Scattered showers and thunderstorms developed across Northeast Texas and North Louisiana during the early morning hours on the 17th, ahead of a strong cold front approaching the region from the northwest. A weak upper level disturbance tracking northeast across the warm sector enhanced instability aloft, such that a few of these storms produced several reports of dime and nickel size hail across Northeast Texas and North Louisiana. One lone storm produced golfball size hail southeast of Jacksonville, TX, but weakened rapidly thereafter wards, yet continued to produce small hail downstream into extreme Northwest Louisiana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jan 17, 4:54 AM CST, 4 hours 9 minutes earlier.

Area forecast discussion, Jan 17, 4:54 AM CST, 4 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
454 AM CST TUE JAN 17 2012

.DISCUSSION...
A STOUT COLD FRONT IS KNOCKING ON OUR DOOR AND WILL OVER SPREAD
THE FOUR STATE AREA DURING TODAY. SURFACE WINDS ARE QUITE GUSTY
ALREADY OVER OKLAHOMA WITH SOME LOWER 30 KT PEAKS. WE HAVE KEPT
THE LAKE WIND ADVISORY AS IN PLACE AS ISSUED LAST EVENING. OUR FAR
SOUTHEAST PARISHES AND A FEW COUNTIES IN DEEP EAST TEXAS WILL GET
INTO THE WIND LATE...BUT MAY BE INCLUDED IN THE ADVISORY AT THE
MID MORNING UPDATE DEPENDING ON THE SPEED OF THE COLD FRONT.

OUR AIR TEMPERATURES AND DEW POINTS ARE STILL QUITE MILD AND WILL
TACK ON A COUPLE OR FEW DEGREES ALMOST EVERYWHERE WITH THE WARMEST
RANGE OF 70S OVER THE SOUTHEAST CORNER OF THE CWA FOR EARLY THIS
AFTERNOON.

THE BRUNT OF THE UPPER LEVEL SUPPORT IS FAR TO OUR NORTH...BUT WE
MAY SEE A COUPLE OR FEW DECENT RETURNS ON RADAR IN THE COMING
HOURS...WITH ONLY DRIZZLY LIGHT RAIN FOR NOW...BUT SEEMINGLY
INCREASING. A SHOWER MAY BRIEFLY MAKE THUNDERSTORM STATUS WITH A
SLIGHT POSSIBILITY JUST ABOUT ANYWHERE ASIDE FROM THE I-30
CORRIDOR THIS MORNING...BUT ESPECIALLY OVER OUR LOUISIANA PARISHES
LATER.

LITTLE CHANGE HAS BEEN MADE TO MID TO EXTENDED RANGE ASIDE FROM
BLENDING IN NEW MEX NUMBERS FOR HIGHS AND LOWS. THE GFS AND EURO
BOTH LIKE A SLIGHT POP BY THE END OF THE WEEK AND THEN A MORE
SUBSTANTIAL RAINMAKER EARLY TO MIDDLE OF NEXT WEEK. /24/

&&

.AVIATION...
MVFR CIGS REMAIN WIDESPREAD AGAIN THIS MORNING...WITH CIGS POSSIBLY
LOWERING FURTHER TO IFR FOR A FEW HOURS AROUND/SHORTLY AFTER 12Z ACROSS
DEEP E TX/NCNTRL LA...AHEAD OF A COLD FRONT THAT WILL ENTER WRN
AR/EXTREME SE OK/NE TX BY THIS TIME. HAVE NOTED SOME AREAS OF PATCHY
-RA THAT HAS DEVELOPED OVER NE TX/SE OK/SW AR WELL AHEAD OF THE
FRONT THIS MORNING...ALTHOUGH THIS IS LIGHT AND SHOULD NOT LOWER VSBYS MUCH
IF AT ALL. COULD SEE SCT -SHRA DEVELOP BY/SHORTLY AFTER 12Z FROM E
TX/NCNTRL LA...QUICKLY EXITING E TX/NW LA BY 15Z...ONLY POTENTIALLY
AFFECTING MLU THROUGH MIDDAY. THE COLD FRONT SHOULD REACH A PBF...TO
W OF A ELD...TO SHV/OCH/UTS LINE AROUND 18Z...BEFORE QUICKLY
SHIFTING SE OUT OF NCNTRL LA BY 00Z WEDNESDAY. LOW CIGS AHEAD OF THE
FRONT WILL QUICKLY LIFT AND DISSIPATE WITH THE FROPA...WITH MVFR
CIGS PERSISTING THROUGH EARLY AFTERNOON ACROSS DEEP E TX/NCNTRL LA
AHEAD OF THE FRONT. SKC IS EXPECTED AREAWIDE BY 00Z...AND PERSIST
THROUGH THE REMAINDER OF THE TAF PERIOD. SSW WINDS 10-15KTS...WITH
GUSTS TO 20KTS AHEAD OF THE FRONT...WILL QUICKLY VEER NW AND
INCREASE TO 12-16KTS WITH GUSTS TO 25KTS BEHIND THE FRONT. WINDS
WILL GRADUALLY DIMINISH FROM NW TO SE TONIGHT...GENERALLY 5-10KTS
AREAWIDE BY 06Z AS SFC HIGH PRESSURE BUILDS S INTO THE SRN
PLAINS/LOWER MS VALLEY. /15/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  73  32  54  35  65 /  30  10  10   0   0
MLU  73  33  51  33  61 /  40  20  10   0   0
DEQ  70  23  50  26  60 /  20  10  10   0   0
TXK  69  29  49  34  59 /  20  10  10   0   0
ELD  69  28  51  31  62 /  30  10  10   0   0
TYR  72  31  54  38  63 /  20  10  10   0   0
GGG  71  30  54  36  66 /  20  10  10   0   0
LFK  73  33  58  36  68 /  30  10  10   0   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...LAKE WIND ADVISORY UNTIL 4 PM CST THIS AFTERNOON FOR THE
     FOLLOWING ZONES: ARZ050-051-059>061-070>073.

LA...LAKE WIND ADVISORY UNTIL 4 PM CST THIS AFTERNOON FOR THE
     FOLLOWING ZONES: LAZ001>004-010.

OK...LAKE WIND ADVISORY UNTIL 4 PM CST THIS AFTERNOON FOR THE
     FOLLOWING ZONES: OKZ077.

TX...LAKE WIND ADVISORY UNTIL 4 PM CST THIS AFTERNOON FOR THE
     FOLLOWING ZONES: TXZ096-097-108>112-124>126-136>138-149>153.

&&

24/15
Hazardous weather outlook, Jan 17, 7:58 AM CST, 1 hour 5 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE SHREVEPORT LA
758 AM CST TUE JAN 17 2012

LAZ001>006-010>014-017>022-TXZ151-153-166-167-181400-
CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-UNION LA-DE SOTO-
RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-NATCHITOCHES-WINN-
GRANT-CALDWELL-LA SALLE-PANOLA-SHELBY-SAN AUGUSTINE-SABINE TX-
758 AM CST TUE JAN 17 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST AND NORTH
CENTRAL LOUISIANA...

.DAY ONE...TODAY AND TONIGHT...

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP AHEAD
OF AN APPROACHING COLD FRONT. BRIEF HEAVY RAIN AND GUSTY WINDS
WILL BE THE CASE WITH ANY OF THE STRONGER STORMS. HOWEVER...ISOLATED
SEVERE THUNDERSTORMS MAY BECOME POSSIBLE AND SMALL CLUSTERS OF
THUNDERSTORM ACTIVITY MAY PRODUCE HAIL OR DAMAGING WINDS. ALSO...BEHIND
THE COLD FRONT...SURFACE WINDS WILL BECOME QUITE GUSTY FROM THE NORTHWEST.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

SHOWERS LOOK TO RETURN TO THE AREA LATE IN THE WEEK WITH
THUNDERSTORMS EXPECTED BACK BY EARLY NEXT WEEK. NO HAZARDOUS
WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

ARZ050-051-059>061-070>073-OKZ077-TXZ096-097-108>112-124>126-
136>138-149-150-152-165-181400-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-MCCURTAIN-RED RIVER-BOWIE-FRANKLIN-TITUS-CAMP-
MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-HARRISON-CHEROKEE-RUSK-
NACOGDOCHES-ANGELINA-
758 AM CST TUE JAN 17 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST AND SOUTH CENTRAL
ARKANSAS...FOR SOUTHEAST OKLAHOMA AND FOR DEEP EAST AND NORTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED SHOWERS AND THUNDERSTORMS ARE DEVELOPING AHEAD OF AN
APPROACHING COLD FRONT. BRIEF HEAVY RAIN AND GUSTY WINDS WILL BE
POSSIBLE WITH THE STRONGER STORMS. NO HAZARDOUS WEATHER
IS EXPECTED AT THIS TIME. HOWEVER...BEHIND THE COLD FRONT...SURFACE
WINDS WILL BECOME QUITE GUSTY FROM THE NORTHWEST.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

SHOWERS LOOK TO RETURN TO THE AREA LATE IN THE WEEK WITH
THUNDERSTORMS EXPECTED BACK BY EARLY NEXT WEEK. NO HAZARDOUS
WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT

24

In the hours before

Special weather statement, Jan 17, 6:19 AM CST, 2 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
619 AM CST TUE JAN 17 2012

TXZ149-150-171300-
CHEROKEE-RUSK-
619 AM CST TUE JAN 17 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 700 AM CST...FOR THE FOLLOWING
COUNTIES...

IN NORTHEAST TEXAS...
     RUSK AND CHEROKEE...

INCLUDING THE FOLLOWING LOCATIONS...
     HENDERSON...JACKSONVILLE...JOINERVILLE...MAYDELLE...MINDEN...
     MIXON...MOUNT SELMAN...NEW SALEM...PINEHILL...PONTA...REESE AND
     TURNERTOWN...

AT 619 AM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 7 MILES NORTH OF MAYDELLE...OR 7
MILES SOUTHWEST OF JACKSONVILLE...MOVING EAST NORTHEAST AT 55 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED
WITH THIS STORM. SHOULD THIS STORM INTENSIFY...A SEVERE THUNDERSTORM
WARNING WILL BE NEEDED.

15
Special weather statement, Jan 17, 7:00 AM CST, 2 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
700 AM CST TUE JAN 17 2012

TXZ150-151-171345-
PANOLA-RUSK-
700 AM CST TUE JAN 17 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 745 AM CST...FOR THE FOLLOWING
COUNTIES...

IN NORTHEAST TEXAS...
     PANOLA AND RUSK...

INCLUDING THE FOLLOWING LOCATIONS...
     CARTHAGE...MINDEN AND PINEHILL...

AT 700 AM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM NEAR MINDEN...OR 11 MILES SOUTHEAST
OF HENDERSON...MOVING EAST AT 55 MPH.

DIME TO NICKEL SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH
THIS STORM. SHOULD THIS STORM INTENSIFY...A SEVERE THUNDERSTORM
WARNING WILL BE NEEDED.

15
Local storm report, Jan 17, 7:14 AM CST, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
714 AM CST TUE JAN 17 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 AM     HAIL             3 SSE JACKSONVILLE      31.93N 95.24W
01/17/2012  E0.75 INCH       CHEROKEE           TX   BROADCAST MEDIA

            DIME SIZE HAIL REPORTED ALONG HIGHWAY 79 JUST SOUTH OF
            JACKSONVILLE.

0625 AM     HAIL             GALLATIN                31.90N 95.15W
01/17/2012  E0.75 INCH       CHEROKEE           TX   BROADCAST MEDIA

            DIME SIZE HAIL REPORTED IN GALLATIN.

&&

15
Local storm report, Jan 17, 7:28 AM CST, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
728 AM CST TUE JAN 17 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 AM     HAIL             2 NW GALLATIN           31.92N 95.18W
01/17/2012  E1.75 INCH       CHEROKEE           TX   BROADCAST MEDIA

            GOLF BALL SIZE HAIL REPORTED ON CR 1517 BETWEEN
            JACKSONVILLE AND GALLATIN.

&&

15
Special weather statement, Jan 17, 7:44 AM CST, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
744 AM CST TUE JAN 17 2012

LAZ001-010-TXZ151-171430-
CADDO-DE SOTO-PANOLA-
744 AM CST TUE JAN 17 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 830 AM CST...FOR THE FOLLOWING
COUNTIES AND PARISHES...

IN NORTHEAST TEXAS...
     PANOLA...
IN NORTHWEST LOUISIANA...
     DE SOTO AND CADDO...

INCLUDING THE FOLLOWING LOCATIONS...
     STONEWALL...

AT 744 AM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 9 MILES SOUTH OF DEBERRY...OR 3
MILES NORTH OF DEADWOOD...MOVING EAST AT 50 MPH.

PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM. SHOULD THIS
STORM INTENSIFY...A SEVERE THUNDERSTORM WARNING WILL BE NEEDED.

15
Special weather statement, Jan 17, 8:45 AM CST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
845 AM CST TUE JAN 17 2012

LAZ001-002-010>012-171545-
BIENVILLE-BOSSIER-CADDO-DE SOTO-RED RIVER-
845 AM CST TUE JAN 17 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 945 AM CST...FOR THE FOLLOWING
PARISHES...

IN NORTHWEST LOUISIANA...
     RED RIVER...DE SOTO...CADDO...BOSSIER AND BIENVILLE...

INCLUDING THE FOLLOWING LOCATIONS...
     RINGGOLD...

AT 842 AM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 9 MILES SOUTHEAST OF STONEWALL...OR
12 MILES NORTH OF MANSFIELD...MOVING EAST AT 40 MPH.

NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.

05

The radar

The Shreveport radar (KSHV), 54 km away, was scanning. The volume nearest the first event began at 15:03 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Bienville

When
January 17, 9:03 AM CST
Where
Bienville County, Ringgold
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.330, -93.280

A tree was downed in Ringgold, Louisiana.

Hail, Lincoln

When
January 17, 9:58 AM CST
Where
Lincoln County, 0.9 mi NW of Ruston
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
32.530, -92.640

Nickel sized hail covered the ground in Ruston, Louisiana.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2012Every state in 2012This day in weather historyWarnings in Louisiana, January 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 354152, 354151.